Format

Send to

Choose Destination
N Engl J Med. 2002 Mar 14;346(11):811-20.

Changes in mitochondrial DNA as a marker of nucleoside toxicity in HIV-infected patients.

Author information

1
British Columbia Centre for Excellence in HIV/AIDS, University of British Columbia, St. Paul's Hospital, Providence Health Care, Vancouver, BC., Canada.

Abstract

BACKGROUND:

Nucleoside analogues can induce toxic effects on mitochondria by inhibiting the human DNA polymerase gamma. The toxic effects can range from increased serum lactate levels to potentially fatal lactic acidosis. We studied changes in mitochondrial DNA relative to nuclear DNA in the peripheral-blood cells of patients with symptomatic, nucleoside-induced hyperlactatemia.

METHODS:

Total DNA was extracted from blood cells. A nuclear gene and a mitochondrial gene were quantified by real-time polymerase chain reaction. Three groups were studied: 24 controls not infected with the human immunodeficiency virus (HIV), 47 HIV-infected asymptomatic patients who had never been treated with antiretroviral drugs, and 8 HIV-infected patients who were receiving antiretroviral drugs and had symptomatic hyperlactatemia. The patients in the last group were studied longitudinally before, during, and after antiretroviral therapy.

RESULTS:

Symptomatic hyperlactatemia was associated with marked reductions in the ratios of mitochondrial to nuclear DNA, which, during therapy, averaged 68 percent lower than those of non-HIV-infected controls and 43 percent lower than those of HIV-infected asymptomatic patients never treated with antiretroviral drugs. After the discontinuation of antiretroviral therapy, there was a statistically significant increase in the ratio of mitochondrial to nuclear DNA (P=0.02). In the patients followed longitudinally, the decline in mitochondrial DNA preceded the increase in venous lactate levels.

CONCLUSIONS:

Mitochondrial DNA levels are significantly decreased in patients with symptomatic, nucleoside-related hyperlactatemia, an effect that resolves on the discontinuation of therapy.

PMID:
11893792
DOI:
10.1056/NEJMoa012035
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center